Texas, 2021Flash Flooding in Texas, September 1, 2021
September 1, 2021 · NWS EPZ · 2 events in 2 counties and zones
Weak southwest flow aloft brought up the remnants of Hurricane Nora into the Borderland. Heavy rain fell across Far West Texas with flash flooding reported in El Paso and Hudspeth counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak southwest flow aloft brought up the remnants of Hurricane Nora into the Borderland. Heavy rain fell across Far West Texas with flash flooding reported in El Paso and Hudspeth counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 1, 5:03 PM MST, 2 hours 42 minutes earlier.
Area forecast discussion, Sep 1, 5:03 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
603 PM MDT Wed Sep 1 2021
.AVIATION...00Z TAF CYCLE...
From KTCS-KDMN east...SCT/BKN120 OVC250 with isold 3-5SM -TSRA
OVC040CB til about 07Z...then isold BKN050 -SHRA. West of KTCS-
KDMN...SCT/BKN100 BKN200 isold BKN050 -SHRA. After 10Z all
areas...SCT/BKN100 BKN250. Developing again after 18Z...isold
3-5SM -TSRA OVC040, mainly over mountains.
&&
Hefner
.PREV DISCUSSION...229 PM MDT Wed Sep 1 2021...
.SYNOPSIS...
Deep moisture remains over the Borderland and will bring a threat
for locally heavy rain for the next day or two. Storm chances will
continue into early next week, but the threat for flooding will
decrease with time as drier air moves in. Temperatures will
remain near to slightly above normal.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
Active weather is expected this afternoon and evening across the
area, but the widespread heavy rain the area received about 3
weeks ago will not be repeated. Meteorological, the atmosphere
above most of the area has a few key parameters that are going
against and inhibiting the widespread heavy rainfall threat. The
abundant cloud cover throughout the morning and early afternoon
slowed most of the areas daylight heating and kept the instability
at bay. Also, there isn't a well defined trigger or forcing
mechanism to enhance convection. Lastly, mean winds throughout the
atmosphere are roughly 15 knots, meaning storms that develop will
be moving at a good speed and not stationary over one location.
Current satellite imagery is showing a large area of clouds
(associated with TS Nora remnants), over the desert southwest.
Zooming in on the CWA, areas west of the Rio are stuck under a thick
layer of clouds associated with the primary band of moisture. Areas
along and east of the Rio Grande Valley, further away from the
primary moisture plume have been experiencing gradual clearing. The
more clearing that occurs will allow temperatures to increase, thus
increasing the threat for convection through this afternoon and
evening. SPC mesoanalysis shows a nose of MLCAPE extending north out
of Mexico, into far west TX and also shows an increase in MLCAPE to
~1500J/kg this afternoon. This further indicates that Hudspeth and
eastern Otero Counties will be the area to watch for thunderstorms.
The GFS and NAM continue showing a weak vort max moving across west
TX and South-Central NM, further enhancing the threat for
convection this afternoon. Upper level features will still be in
place through this evening, with a trough over the PacNW and high
pressure over the Red River Valley (OK/TX border). The combination
of these two features will move the main axis of rich, tropical
moisture over the CWA. This morning's sounding confirmed that
ample moisture is indeed in place across the area, with record-
high precipitable water (PW) values of 1.63 inches. Heavy rain
leading to localized flash flooding is a threat, especially over
mountain regions and Hudspeth and Otero Counties. Areas of 1-2
inches are possible in those locations, with locally higher
amounts. A Flash Flood Watch remains in effect through Thursday
afternoon, we will be expanding the watch into the
south/southeastern portion of Hudspeth County.
Rain chances diminish heading into the overnight hours as the
moisture plume gradually shifts toward the east. We did keep PoPs
in the grids through the early morning hours as areas along and
east of the Rio could experience a rain shower or two. For
Thursday, conditions will return to a more typical monsoon type
setup as the deep moisture moves east and high pressure becomes
established over the Southern plains. Scattered mountain and
isolated lowland storms can be expected. High temperatures will be
a few degrees below the seasonal average.
&&
.LONG TERM...
Long range models continue to show the same overall pattern into
the middle of next week as yesterday. This pattern consists of
upper high becoming elongated west to east across the southern
CONUS early on which will keep some moisture around the area, but
just not as deep as the remnants of Nora push out. As a shortwave
moves along the Canadian border Sat/Sun, upper high retrogrades
and becomes established over the Great Basin region before
shifting back east toward the Four Corners region by the end of
the period.
What this all will lead to for the Borderland is a continual drop
in PW's as upper flow turns more N to NE. GFS Ensembles all
support this gradual decrease in moisture, but PW's remain at or
above 1 inch through at least Labor Day. The average PW for early
Sept is closer to 0.9". So with an east to northeast flow over the
area, looks like storms will develop each afternoon over the
mountains and then outflows will likely allow storms to push SW
onto the lowlands. This weekend the mid and upper flow will be
weak and even with decreasing moisture, some locally heavy rain
will continue to be a threat as storms will move slowly.
Early next week, as the upper high moves into the Great Basin and
then Four Corners, expect storm chances to gradually decrease and
be confined more to areas near the International Border.
Temperatures through much of the period look to be near normal for
highs and with decent moisture lingering around, overnight lows
will be above normal.
&&
.FIRE WEATHER...
Low risk for fire weather persists due to the abundant moisture in
the area over the next few days. Isolated areas of heavy rain and
flash flooding will be an issue early in the period. We will slowly
dry out late in the weekend and early next week, but remain in a
typical monsoon pattern as an upper ridge settles in the area.
However, minimum relative humidity values appear to remain above
25%. Temperatures continue to be near to slightly below normal
through the period. Ventilation rates will be poor to excellent
from west to east, but deteriorate into the weekend as there will
be a decrease in the winds aloft.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 69 88 71 92 / 60 20 30 30
Sierra Blanca 64 81 68 85 / 80 40 40 30
Las Cruces 64 87 68 90 / 40 20 20 30
Alamogordo 65 87 67 90 / 60 40 30 50
Cloudcroft 50 65 49 67 / 80 40 30 70
Truth or Consequences 65 87 68 89 / 40 30 20 40
Silver City 58 79 61 80 / 40 20 20 50
Deming 64 88 66 91 / 30 10 20 30
Lordsburg 63 84 64 87 / 30 0 10 30
West El Paso Metro 70 89 71 93 / 50 20 20 30
Dell City 67 87 67 91 / 80 20 30 30
Fort Hancock 68 87 69 92 / 80 40 40 30
Loma Linda 64 79 65 84 / 70 30 30 30
Fabens 69 87 70 92 / 60 30 30 20
Santa Teresa 67 87 68 91 / 50 20 20 20
White Sands HQ 67 87 69 90 / 50 30 30 40
Jornada Range 65 85 67 89 / 40 20 20 30
Hatch 64 87 68 90 / 30 20 20 40
Columbus 66 87 67 90 / 40 10 20 30
Orogrande 66 86 67 90 / 50 30 30 40
Mayhill 56 75 57 77 / 80 40 30 60
Mescalero 54 75 55 77 / 80 40 30 70
Timberon 54 73 54 75 / 80 30 30 60
Winston 54 79 56 81 / 60 40 20 60
Hillsboro 61 84 65 87 / 40 30 20 40
Spaceport 64 86 67 89 / 40 20 20 40
Lake Roberts 53 80 53 81 / 40 30 20 50
Hurley 58 82 62 84 / 30 20 10 40
Cliff 56 87 58 88 / 30 10 10 40
Mule Creek 57 82 56 83 / 40 0 0 40
Faywood 59 83 62 85 / 30 20 20 40
Animas 63 84 64 87 / 40 10 20 40
Hachita 62 84 63 87 / 30 10 20 30
Antelope Wells 61 84 63 87 / 40 10 30 50
Cloverdale 60 78 61 81 / 50 10 30 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for NMZ412-413-417.
Flash Flood Watch through Thursday afternoon for NMZ401>411-
414>416.
TX...Flash Flood Watch through late tonight for TXZ418>424.
&&Hazardous weather outlook, Sep 1, 10:54 AM MST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1154 AM MDT Wed Sep 1 2021
NMZ404>407-409>413-417-TXZ418>424-021800-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1154 AM MDT Wed Sep 1 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Isolated showers and thunderstorms are expected across much of
the southern New Mexico lowlands and far west Texas this
afternoon. Coverage will be greatest across far west Texas.
Locally heavy rainfall could lead to isolated areas of flash
flooding. Drivers should avoid low water
crossings and turn around when encountering running water on
roadways.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Deep moisture will continue shifting towards the east on Thursday,
with additional thunderstorm coverage expected across the area.
Any storms that develop could produce locally heavy rainfall and
could lead to isolated flash flooding. By the weekend and through
next Tuesday, conditions return to a more typical monsoon pattern
with isolated lowland thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to forward flooding reports to their local
weather forecast office.
NMZ401>403-408-414>416-021800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1154 AM MDT Wed Sep 1 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected over the high
terrain of the Gila Wilderness and Sacramento Mountains this
afternoon. Locally heavy rainfall could lead to flash flooding.
Rainfall amounts in excess of one to two inches per hour could
lead to rapid water rises along area creeks and streams in a few
areas.
Campers and hikers should stay away from creeks, arroyos, and
drainages near thunderstorms. Drivers should avoid active low
water crossings.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Deep moisture will continue shifting towards the east on Thursday,
with additional thunderstorm coverage expected across the Gila and
Sacramento Mountains. Any storms that develop could produce
locally heavy rainfall and lead to localized flash flooding. By
the weekend and through next Tuesday, conditions return to a more
typical monsoon pattern with scattered mountain thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to forward flooding reports to their local
weather forecast office.
In the hours before
Special weather statement, Sep 1, 3:55 PM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service El Paso TX
455 PM MDT Wed Sep 1 2021
NMZ412-414-415-012330-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
455 PM MDT Wed Sep 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
530 PM MDT...
At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Alamogordo, moving north at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mescalero, Alamogordo, Bent, Burro Flats, High Rolls, Mountain Park,
La Luz, Karr Canyon and Soldier Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3283 10587 3288 10595 3320 10593 3317 10563
TIME...MOT...LOC 2254Z 198DEG 17KT 3293 10590
DENNHARDT
Special weather statement, Sep 1, 4:23 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
523 PM MDT Wed Sep 1 2021
TXZ421-020000-
Salt Basin TX-
523 PM MDT Wed Sep 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUDSPETH COUNTY
UNTIL 600 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Guadalupe Mountains National Park, moving southeast at
10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dell City, Guadalupe Mountains National Park, Far Western Portions of
Guadalupe Mountains National Park and Gypsum Dunes at Guadalupe
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3179 10500 3178 10530 3200 10531 3200 10492
3181 10492
TIME...MOT...LOC 2323Z 307DEG 9KT 3192 10502
DENNHARDTLocal storm report, Sep 1, 5:54 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
654 PM MDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HEAVY RAIN 6 W EL PASO 31.85N 106.53W
09/01/2021 E0.50 INCH EL PASO TX TRAINED SPOTTER
0.5 INCHES OF RAIN IN ABOUT 10 MINUTES WITH
VISIBILITY AROUND A QUARTER OF A MILE.
&&
JDFlash Flood, El Paso
- When
- September 1, 7:45 PM MST to 10:00 PM MST
- Where
- El Paso County, 1.75 mi NNW of Vinton to 1.68 mi SSW of Canutillo
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.975, -106.606
Doniphan closed due to flooding from Canutillo north to La Tuna to pump water.
Flash Flood, Hudspeth
- When
- September 1, 9:00 PM MST to 10:30 PM MST
- Where
- Hudspeth County, 1.04 mi W of Sierra Blanca to 1.91 mi SW of Sierra Blanca
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.181, -105.368
TXDOT closed railroad frontage underpass because of flooding in Sierra Blanca.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 1 to 2, 202118 deaths · $471 million · 75 events
- Flash Flooding in New Jersey, September 1 to 2, 202116 deaths · $233 million · 17 events
- Flash Flooding and Flooding in New Jersey, September 1 to 3, 202113 deaths · 7 injured · 54 events
- Flash Flooding in Pennsylvania, September 1, 20214 deaths · $354 million · 17 events
- Tornadoes in Pennsylvania, September 1, 20211 death · 2 injured · $5.5 million · EF2 · 6 events
- Tornadoes and Damaging Winds in New Jersey, September 1, 20212 injured · $5.0 million · EF3 · 6 events
- Flash Flooding and Flooding in Maryland, September 1 to 3, 20211 death · 4 injured · $1.2 million · 66 events
- Rip Currents in Florida, September 1 to 4, 20212 deaths · 2 events
- Tornado and Flash Flooding in Utah, September 1 to 2, 2021$3.8 million · EF1 · 14 events
- Heat in Nevada, September 1, 20211 death · 1 event
- Wildfire in Idaho, September 1 to 30, 202119 injured · $2,000 · 3 events
- Tornadoes and Damaging Winds in Maryland, September 1, 2021$87,000 · EF2 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986787, 986788.